Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 292, NWS Goodland, KS

August 28, 2011Logan County, Thomas County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at Aug 28, 2011, 3:44 PM CDT for Logan County, Thomas County, Kansas. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2011, 3:44 PM CDT (20:44 UTC)
Expired
Aug 28, 2011, 4:45 PM CDT
In force
61 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Logan County, KS, Thomas County, KS

The radar

The Goodland radar (KGLD), 70 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 4:22 PM CDTHAIL 1Monument, KS
Aug 28, 4:23 PM CDTTSTM WND DMGS Monument, KSPOWER POLE SNAPPED ONE HALF OF A MILE OF SOUTH OF MONUMENT. GRAIN BIN ALSO BLOWN DOWN. TIME ESTIMATED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 8.7 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2011-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 613 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2011-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
613 J/kg
Mixed-layer CIN
-302 J/kg
Mixed-layer LCL
2242 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

685 
WUUS53 KGLD 282044
SVRGLD
KSC109-193-282145-
/O.NEW.KGLD.SV.W.0292.110828T2044Z-110828T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
344 PM CDT SUN AUG 28 2011

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN LOGAN COUNTY IN WEST CENTRAL KANSAS...
  THOMAS COUNTY IN NORTHWEST KANSAS...

* UNTIL 445 PM CDT

* AT 342 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  GEM...AND WAS MOVING SOUTH AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  LEVANT...MINGO...OAKLEY...MONUMENT...WINONA AND RUSSELL SPRINGS.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 46 AND 75.

THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 133 AND 173.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

&&

LAT...LON 3882 10132 3949 10118 3942 10072 3913 10079
      3913 10081 3904 10081 3881 10086
TIME...MOT...LOC 2045Z 014DEG 16KT 3937 10096
WIND...HAIL 70MPH 1.00IN
$$

BULLER
2 follow-up statements
919 
WWUS53 KGLD 282106
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
306 PM MDT SUN AUG 28 2011

KSC109-193-282145-
/O.CON.KGLD.SV.W.0292.000000T0000Z-110828T2145Z/
THOMAS KS-LOGAN KS-
406 PM CDT SUN AUG 28 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN LOGAN
AND THOMAS COUNTIES UNTIL 445 PM CDT...

AT 401 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR
MINGO...AND WAS MOVING SOUTH AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  OAKLEY...MONUMENT...WINONA AND RUSSELL SPRINGS.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 46 AND 75.

THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 132 AND 173.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS IF YOU ARE IN
THE PATH OF THIS STORM. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

THIS THUNDERSTORM WILL PRODUCE DAMAGING WINDS RESULTING IN AREAS OF
NEAR ZERO VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST
TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY. LOW 
VISIBILITIES HAVE ALREADY BEEN REPORTED FROM THE EMERGENCY MANAGER 
OF LOGAN COUNTY.

&&

LAT...LON 3882 10132 3949 10118 3942 10072 3913 10079
      3913 10081 3904 10081 3881 10086
TIME...MOT...LOC 2105Z 014DEG 16KT 3928 10099
WIND...HAIL 70MPH 1.00IN
$$

BULLER
040 
WWUS53 KGLD 282124
SVSGLD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
324 PM MDT SUN AUG 28 2011

KSC109-193-282145-
/O.CON.KGLD.SV.W.0292.000000T0000Z-110828T2145Z/
THOMAS KS-LOGAN KS-
424 PM CDT SUN AUG 28 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN LOGAN
AND THOMAS COUNTIES UNTIL 445 PM CDT...

AT 419 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR
MONUMENT...AND WAS MOVING SOUTH AT 40 MPH.

LOCATIONS IMPACTED INCLUDE...
  WINONA AND RUSSELL SPRINGS.

THIS INCLUDES INTERSTATE 70 BETWEEN MILE MARKERS 46 AND 75.

THIS INCLUDES HIGHWAY 83 BETWEEN MILE MARKERS 132 AND 173.

AT 422 PM CDT...THE EMERGENCY MANAGER REPORTED QUARTER SIZE HAIL IN 
MONUMENT. NEAR ZERO VISIBILITY FROM BLOWING DIRT HAS ALSO OCCURRED 
IN MONUMENT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.

THIS THUNDERSTORM WILL PRODUCE DAMAGING WINDS RESULTING IN AREAS OF
NEAR ZERO VISIBILITY IN BLOWING DIRT. USE EXTREME CAUTION IF YOU MUST
TRAVEL AND BE ALERT FOR RAPIDLY CHANGING VISIBILITY.

&&

LAT...LON 3882 10132 3949 10118 3942 10072 3913 10079
      3913 10081 3904 10081 3881 10086
TIME...MOT...LOC 2122Z 004DEG 34KT 3908 10099
WIND...HAIL 70MPH 1.00IN
$$

BULLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 3:40 PM CDT, 4 minutes earlier.

Area forecast discussion, Aug 28, 3:40 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
240 PM MDT SUN AUG 28 2011

.DISCUSSION...
200 PM MDT SUN AUG 28 2011

AN UPPER LEVEL DISTURBANCE CURRENTLY PRODUCING SHOWERS AND
THUNDERSTORMS ALONG AND WEST OF THE CONTINENTAL DIVIDE WILL MOVE
INTO THE TRI-STATE AREA TONIGHT BRINGING A GOOD CHANCE OF
PRECIPITATION TO AREAS GENERALLY ALONG AND NORTH OF THE
INTERSTATE. ANOTHER DISTURBANCE MOVES THROUGH DURING THE AFTERNOON
AND EARLY EVENING WITH DRIER AIR MOVING IN FROM NORTHWEST TO
SOUTHEAST MONDAY NIGHT. PRECIPITABLE WATER VALUES ARE RATHER HIGH
AND 0-6KM WINDS ARE VERY LIGHT...LOCALLY HEAVY RAINFALL IS
POSSIBLE. WITH THE EXPECTED CLOUD COVER/COOLER 850 TEMPERATURES
AND EAST TO NORTHEAST WINDS MONDAYS HIGH TEMPERATURES SHOULD
RETURN BACK AND/OR SLIGHTLY BELOW NORMAL WITH READINGS IN THE LOW
TO MID 80S...MAY SEE 90 TOWARD TRIBUNE WHERE CLOUDS MAY BE LESS
THEN FURTHER NORTH. IF THE CLOUDS ARE THICKER THEN CURRENTLY
EXPECTED CURRENT ADVERTISED NUMBERS MAY BE ABOUT 3F TOO WARM.

FOR TUESDAY THROUGH THURSDAY UPPER HIGH SLIDES INTO THE SOUTHERN
PLAINS AND UPPER FLOW SLOWLY BACKS TO THE SOUTHWEST AS AN UPPER
TROUGH MOVES INTO THE PACIFIC NORTHWEST. ALTHOUGH ISOLATED
AFTERNOON/EARLY EVENING THUNDERSTORMS ARE POSSIBLE THE BIGGER
WEATHER STORY WILL BE THE HEAT. AFTERNOON HIGHS WILL BE WELL INTO
THE 90S WITH A FEW 100S POSSIBLE...MAINLY ON WEDNESDAY AND MORE
PROBABLE ON THURSDAY.

FRIDAY-SUNDAY...UPPER FLOW SHIFTS TO THE NORTHWEST ALLOWING COOLER
AIR TO MOVE INTO THE AREA. HIGHS IN THE 80S GENERALLY EXPECTED
WITH OVERNIGHT LOWS IN THE 50S AND 60S.

&&

.AVIATION...
1125 AM MDT SUN AUG 28 2011

FOR THE 18Z TAF...PRIMARY AVIATION CONCERN WILL BE WHAT...IF
ANY...IMPACTS CONVECTION WILL HAVE FOR KGLD AND KMCK THIS
AFTERNOON AND EVENING. APPEARS LIKELY THERE WILL BE CONVECTION
ACROSS THE TRI-STATE REGION BUT EXACT TIMING AND COVERAGE REMAINS
UNCERTAIN. WILL CONTINUE TO MENTION VCTS FOR THE MOST LIKELY
IMPACT TIMES. A COLD FRONT WILL MOVE THROUGH THE TERMINALS
OVERNIGHT WITH WINDS BECOMING NORTHERLY/NORTHEASTERLY AND GUSTING
TO NEAR 20 MPH BEHIND THE FRONT. GUIDANCE HINTING AT POTENTIAL FOR
LOW STRATUS DEVELOPING NEAR KMCK AROUND 11Z TOMORROW SO THIS WILL
NEED TO BE MONITORED FOR FUTURE TAF ISSUANCES.

FOLTZ

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Aug 28, 11:41 AM CDT, 4 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1041 AM MDT SUN AUG 28 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291215-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1041 AM MDT SUN AUG 28 2011 /1141 AM CDT SUN AUG 28 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS MUCH
OF THE TRI-STATE AREA. A FEW THUNDERSTORMS MAY BECOME SEVERE LATE
THIS AFTERNOON PRIMARILY EAST OF A LINE FROM TRENTON NEBRASKA TO
HILL CITY KANSAS. THE MAIN THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS ARE POSSIBLE BOTH MONDAY AND TUESDAY AS WELL AS
THURSDAY NIGHT INTO FRIDAY MORNING. THE THREAT FOR WIDESPREAD
SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON AND EVENING
OVER THE AFOREMENTIONED AREAS.

In the hours before

Special weather statement, Aug 28, 2:45 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
245 PM CDT SUN AUG 28 2011

KSZ002-003-014-015-282015-
DECATUR-RAWLINS-SHERIDAN-THOMAS-
245 PM CDT SUN AUG 28 2011

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS...SHERIDAN
COUNTY IN NORTHWEST KANSAS...RAWLINS COUNTY IN NORTHWEST KANSAS AND
DECATUR COUNTY IN NORTHWEST KANSAS...

AT 244 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES NORTHWEST OF SELDEN...MOVING SOUTH AT 20
MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE.

&&

LAT...LON 3952 10029 3929 10052 3935 10091 3973 10084
      3980 10062
TIME...MOT...LOC 1946Z 339DEG 16KT 3968 10069

FOLTZ
Local storm report, Aug 28, 3:25 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
225 PM MDT SUN AUG 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     TSTM WND GST     COLBY                   39.39N 101.05W
08/28/2011  M61 MPH          THOMAS             KS   AWOS

            MEASURED AT THE COLBY AIRPORT

&&

BAS
Local storm report, Aug 28, 3:26 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
226 PM MDT SUN AUG 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0225 PM     TSTM WND GST     COLBY                   39.39N 101.05W
08/28/2011  M72 MPH          THOMAS             KS   AWOS

            MEASURED AT COLBY AIRPORT

&&

BAS
Local storm report, Aug 28, 3:33 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
233 PM MDT SUN AUG 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND GST     2 ENE COLBY             39.40N 101.01W
08/28/2011  M74 MPH          THOMAS             KS   MESONET

&&

BAS
Local storm report, Aug 28, 3:40 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
240 PM MDT SUN AUG 28 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     HAIL             GEM                     39.43N 100.90W
08/28/2011  E1.00 INCH       THOMAS             KS   TRAINED SPOTTER

&&

BAS

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 2:45 PM CDTSpecial Weather StatementGLDSheridan30 min
Aug 28, 2:57 PM CDTSevere Thunderstorm WarningGLDDecatur, Rawlins, Sheridan, Thomas48 min
Aug 28, 3:03 PM CDTSevere Thunderstorm WarningGLDRawlins, Thomas42 min
Aug 28, 4:17 PM CDTSevere Thunderstorm WarningGLDGove, Logan, Sheridan, Thomas28 min
Aug 28, 4:41 PM CDTSevere Thunderstorm WarningGLDGove, Logan, Thomas, Wichita38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.